Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 10, NWS Pueblo, CO

May 11, 2022Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 11, 2022, 4:44 PM MDT for Baca County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 4:44 PM MDT (22:44 UTC)
Expired
May 11, 2022, 5:19 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 215 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:59 PM MDTHAIL 0.883 W Stonington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS55 KPUB 112244
SVRPUB
COC009-112345-
/O.NEW.KPUB.SV.W.0010.220511T2244Z-220511T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
444 PM MDT Wed May 11 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern Baca County in southeastern Colorado...

* Until 545 PM MDT.

* At 443 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles north of The Saunders Elevator to 14 miles
  north of Keyes, and are nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walsh and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10248 3701 10248 3764 10232 3765 10204
      3700 10204
TIME...MOT...LOC 2243Z 151DEG 2KT 3763 10211 3702 10226 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Steward/Cohen
2 follow-up statements
638 
WWUS55 KPUB 112308
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
508 PM MDT Wed May 11 2022

COC009-112345-
/O.CON.KPUB.SV.W.0010.000000T0000Z-220511T2345Z/
Baca CO-
508 PM MDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN BACA COUNTY...

At 504 PM MDT, strong to severe thunderstorms east of Walsh and 
Stonington will continue moving northeastward. Additional storms are 
forming closer to the Oklahoma Panhandle border and could also 
become severe in Baca County. Movement of this activity is northeast 
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. A spotter reported nickel size hail west 
         of Stonington.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Walsh and Stonington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10248 3701 10248 3764 10232 3765 10204
      3700 10204
TIME...MOT...LOC 2304Z 151DEG 2KT 3764 10212 3703 10227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Steward/Cohen
466 
WWUS55 KPUB 112319
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT Wed May 11 2022

COC009-112328-
/O.CAN.KPUB.SV.W.0010.000000T0000Z-220511T2345Z/
Baca CO-
519 PM MDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BACA COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However additional 
strong to severe thunderstorms could impact Baca County within the 
next couple of hours.

LAT...LON 3700 10248 3701 10248 3764 10232 3765 10204
      3700 10204
TIME...MOT...LOC 2316Z 151DEG 2KT 3765 10212 3704 10227 

$$

Steward/Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:22 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 11, 3:22 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Wed May 11 2022

.SHORT TERM...(This evening through Thursday)
Issued at 322 PM MDT Wed May 11 2022

Key messages:

1) Widespread critical fire weather conditions are expected today
and tomorrow across most of the CWA. With unusually low RH values
tomorrow, extremely critical fire weather conditions are expected
across many areas tomorrow afternoon.

2) Strong to severe thunderstorms will be possible later this
evening over the southeastern plains. Damaging winds will be the
most likely threat, but large hail may also occur.

3) Very strong winds possibly reaching High Wind Warning criteria
may occur tomorrow around Noon for El Paso County. Very windy
elsewhere with areas of blowing dust possible across the plains and
San Luis Valley both today and tomorrow.

4) Smoke from wildfires in New Mexico will infiltrate most of
southeastern Colorado. Visibilities may become reduced if the smoke
makes it down to the surface.

5) Very warm temperatures and record high temperatures could be
possible this afternoon for some locations in the plains and San
Luis Valley/upper Arkansas River Valley.

Detailed discussion:

Currently...

An approaching upper level low currently over Nevada is advancing
towards the region and allowing for a tightening of the surface
pressure gradient, which is producing very strong and gusty
southwesterly winds across SE Colorado. Coupled with this is very
dry air with low RH values, which is resulting in widespread
critical fire weather conditions to be in place across most of the
CWA. These conditions will end over the far eastern plains by early
evening as a more humid airmass with higher dewpoint temperatures
makes its way into the area. Also with this, the strong downsloping
and adiabatically warming winds are heating up areas of the plains
and San Luis Valley/upper Arkansas River Valley, to possibly
temperatures that could either tie or break the previous daily
record temperatures throughout the early evening hours. Colorado
Springs has already broke the daily record of 87F set in 1961, with
a temperature of 88F. Along with these strong and gusty winds could
be the possibility of patchy or areas of blowing dust, especially in
the San Luis Valley. The latest HRRR smoke also displays an
infiltration of concentrated levels of smoke moving across most
areas of the CWA, with a plume of extensive coverage moving in over
the southern Sangre de Cristo Mountains and in a NE orientation over
western Las Animas County and up to Kiowa County. Depending on how
much of this smoke is mixed down to the surface, it may cause
reduced visibilities.

This Evening and Tonight...

As the U/L low continues to move over into the plains, the flow
ahead of the trough axis is going to shift to the SSE over the far
eastern plains. A surface low will undergo cyclogenesis around the
CO/WY/NE tri-point stateline and this will bring in a moisture
tongue with a dryline developing west of the CO/KS border or even
further westward depending on how far the moisture mixes. The
lastest CAMs differ with how far west the moisture mixes and the
progression of the dryline, which would determine where
thunderstorms could initiate. The CINH cap looks to break right
around 4 PM, which is likely right around the time storms will
develop.

The NAM3km keeps the dryline advancing back to the Otero/Bent County
line by around 8PM, whereas the HRRR only has the extent of this
back to western Baca County around the same time, and with much
lower dewpoints. Given the biases of the CAMs, the NAM3km tends to
typically resolve drylines better over the far eastern plains with
synoptic forcing present. The WRF-ARW appears to be more in
agreement with the HRRR, and the WRF-NSSL is in better agreement
with the NAM3km and actually takes this dryline all the way westward
to the Otero/Pueblo County line. The HRW-FV3 brings it back to a
little closer to what the NAM3km shows as well and given which more
model is reliable with resolving localized moisture scheme
parameterization, it can be concluded that the extent of the higher
dewpoints could mix all the way back to somewhere around the
Bent/Otero County line. This indicates that thunderstorm development
could potentially initiate as far west as La Junta, but as more
likely to be further east towards Lamar.

Bulk shear values between 0-6 km are relatively high between all of
the CAMs, with values around 50 to 60 kts. Looking at soundings over
areas of the eastern plains with more of an inverted V and very dry
air in the lower levels with a high LCL, the profile appears to be
more favorable for high-based storms with a dry microburst
potential. Damaging winds would likely be the greatest threat if
storms become severe, however if updrafts become strong enough to
support a healthy BWER as MLCAPE values are approaching close to
2500 J/kg along the southeastern CO/KS border, some large hail could
also be possible. The profile is not favorable due to high LCL
levels and low SRH values for tornadoes to form with these super
cells. Hodographs area fairly straight-lined, so cells have the
ability to split.

Winds will still be an issue going into the late evening hours for
much of the CWA and RH recoveries are going to be very poor for most
areas where there is still mixing going on. Critical fire weather
conditions do not look to end for many areas until around 10 PM. Any
remaining storms should continue to move off to the northeast and
out of the CWA by around 10 PM as well. With conditions being so dry
in the lower levels, lightning strikes could also trigger fire
ignitions over the eastern plains, but the timeframe that this would
occur looks to be earlier in the evening, between 4 and 8 PM. HRRR
smoke also keeps a plume of smoke from the wildfires in New Mexico
moving over the more southeastern portion of the CWA. Winds will
weaken but remain gusty and also return to a more SSW'ly direction
over the eastern plains by later in the night with drier air moving
back in.

Tomorrow...

Southwesterly winds will continue to increase again tomorrow
morning. There is some model guidance such as the HRRR suggesting
that there is the potential for winds to strengthen to near High
Wind Warning criteria by around Noon over northern and southern El
Paso County and southern Pueblo County (due to a gap flow), and
therefore this warning may need to be issued for a few hours for
both of these counties. The NBM 4.1 highlights these areas the best.
Very dry air is going to continue to also advect over with very low
dewpoint temperatures, which some models such as the HRRR are
suggesting could drop to around -25 to -30 degrees in certain areas
and result in extremely critical fire weather conditions over areas
of the plains, where RH values could be as low as 3 percent. With
the stronger winds early in the late morning hours and throughout
the early afternoon, there could also be areas of blowing dust. By
later in the afternoon, as winds weaken, this should allow for some
of the dust to have settled. The latest HRRR smoke model run also
keeps the smoke plume coming from the wildfires in New Mexico over
the southeastern portion of the CWA. As winds continue to shift more
to the westerly direction by later in the day, this should allow
some of the smoke in the lower levels to move out of the area. Winds
will also decrease a bit but remain strong and gusty as they become
more westerly. The more westerly winds behind the trough will also
allow for cooler max temperatures tomorrow, closer to the seasonal
average for this time of year.  -Stewey

.LONG TERM...(Thursday night through Wednesday)
Issued at 322 PM MDT Wed May 11 2022

Key Message:

1) Critical fire weather conditions remain likely for Friday,
   especially along and west of the I-25 corridor.

Thursday Night and Friday

Winds will continue to decrease with clearing skies and some slight
cooling in the wake of the departing trough on Thursday night.
Ensemble guidance shows good agreement that a transition to zonal
flow will set up for Friday, with temperatures of about 10 to 15
degrees above normal for this time of year. Daytime highs in the low
80s in the lower terrain and 70s in our mountains are expected for
Friday afternoon. We will remain dry, especially in the mountains,
where moisture recovery overnight appears dismal from Thursday night
into Friday. Our mountain ranges and the San Luis Valley will see
relative humidities falling back into the single digits by noon on
Friday, but zonal flow will help to clear any remaining smoke out of
our eastern plains. Winds will still be high enough to lead to fire
weather conditions on Friday afternoon, especially along and west of
the I-25 corridor.

Friday night-Sunday...Westerly flow aloft continues to moderate
and become more west to northwest through the weekend, as upper
level ridging builds across the Rockies. The will keep dry weather
in place across the region, with lesser expected winds through
the weekend. However, there will likely be enough mixing through
the afternoon hours to support areas of critical fire weather
conditions across the region, mainly along and west of the I-25
Corridor. Temperatures through the weekend look to remain above
seasonal levels, with highs mainly in the 80s across the plains
and in the 60s and 70s across the higher terrain.

Monday-Wednesday...Extended models do indicate more westerly flow
developing across the region as minor embedded waves move through
the Rockies into the middle of next week. Timing of said waves
remain in doubt, however, there look to be some increases in
available moisture to support some convection across the Rockies
through the period, along with continued areas of critical fire
weather conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 322 PM MDT Wed May 11 2022

VFR conditions are expected at all three TAF sites, KCOS, KPUB and
KALS, for the next 24 hours. Strong southerly winds have set in at
KCOS and KPUB, and will not be weakening at all until after 03Z this
evening. Expecting winds to stay fairly gusty overnight as well.
Right now visibilities look to remain VFR at all three terminals,
but, with southerly winds, smoke from fires burning in New Mexico
could effect visibility from this afternoon until tomorrow morning,
especially in the vicinity east of KPUB and KCOS. Thunderstorms
developing east of KCOS and KPUB this afternoon could also lead to
outflow winds and virga on the plains, but right now we're not
expecting any impacts to terminals.

Diurnal wind trends will try to set up overnight, causing a period
of low level wind shear to be possible from about 05Z-12Z at KCOS
and KPUB and 11-15Z at KALS. Mixing will begin early, as strong
westerlies set in for tomorrow between 15-18Z. Areas of blowing dust
could impact terminals tomorrow morning, as early as 14Z, but have
left mention of this possibly out until confidence is higher.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for COZ220>237.

Red Flag Warning from 7 AM to 10 PM MDT Thursday for COZ220>237.

&&

SHORT TERM...STEWARD
LONG TERM...ERH/MW
AVIATION...EHR/MW
Hazardous weather outlook, May 11, 11:21 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 11 2022

COZ058>089-093>099-121730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 11 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are anticipated across the
entire region this afternoon and throughout the evening. Winds
this afternoon and evening will be from the southwest at 15 to 30
mph with gusts to 40 to 50 mph at times, with humidity values in
the single digits. Some cloud to ground lightning is anticipated
over the far eastern plains late this afternoon and evening, which
may cause new fire starts. In addition to fire weather concerns,
some areas of blowing dust may occur, as well as smoke
infiltration due to wildfires in New Mexico, which could
potentially cause reduced visibilities.

Please do not do anything which could create a spark and start a
wildfire.

An isolated severe thunderstorm will be possible over the far
eastern counties late this afternoon and evening. The primary
concern is wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger continues Thursday for all of south central and
southeast Colorado. High end critical fire weather conditions,
with locally extremely critical fire weather conditions are
likely.

Critical fire weather conditions remain possible Friday and
Saturday, mainly along and west of I-25. Fire weather concerns
become less widespread late in the weekend into early next.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the far eastern counties late this afternoon
and evening.

STEWARD/23

In the hours before

Special weather statement, May 11, 4:20 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
420 PM MDT Wed May 11 2022

COZ099-112245-
Springfield Vicinity/Baca County CO-
420 PM MDT Wed May 11 2022

...A developing strong thunderstorm will impact portions of
southeastern Baca County through 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Stonington, or 22 miles west of Elkhart, moving north
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stonington and Walsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10216 3699 10235 3740 10237 3734 10204
      3718 10204
TIME...MOT...LOC 2218Z 199DEG 36KT 3709 10228

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:20 PM MDTSpecial Weather StatementPUBBaca25 min
May 11, 5:34 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.